Wyoming, 2008High Wind in Wyoming, January 27, 2008
January 27, 2008 · NWS UNR · 5 events in 5 counties and zones
Strong southwesterly winds developed across northeastern Wyoming during the morning and persisted into the evening. The strongest winds were noted across Campbell County, where winds gusted to 70 mph.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwesterly winds developed across northeastern Wyoming during the morning and persisted into the evening. The strongest winds were noted across Campbell County, where winds gusted to 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 26, 10:30 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Jan 26, 10:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 PM MST SAT JAN 26 2008
UPDATED FOR HIGH WIND WATCH
.DISCUSSION...UPPER LEVEL RIDGE AXIS OVER ERN MT-WY INTO CO THIS
EVENING WITH HIGH CLOUDS CROSSING THE AREA. SURFACE TROF LOCATED
IN THE SAME AREA...AND IS PRODUCING GUSTY SW WINDS ACROSS NERN WY.
WARM AIR ADVECTION WILL CONTINUE INTO SUNDAY...WITH HIGH
TEMPERATURES WARMER THAN TODAYS. WITH SURFACE LOW DEVELOPING OVER MT
AND STRONG PRESSURE GRADIENT ACROSS WY...GUSTY SOUTHWEST WINDS WILL
INCREASE AGAIN LATE SUNDAY AFTERNOON OVER NERN WY AND NRN BLACK
HILLS. FORECAST SOUNDINGS SHOW 50-60 KT WINDS JUST OFF THE SURFACE.
RIDGE MOVES EASTWARD AS LARGE UPPER TROF DEEPENS OVER WRN US AND
REACHES THE NORTHERN PLAINS MONDAY...BRINGING ALONG AN ARCTIC FRONT
AND MUCH COLDER TEMPS BEHIND IT.
&&
.AVIATION...SKIES WL RMN MSTLY CLR EXCPT SOM HI CLDS DRIFTING ACRS
REGION. SW WINDS WILL BE 25-30KT SUSTAINED W/ GUSTS 40-45KT ACRS
NERN WY...BUT MUCH LGTR ACR THE WRN SD PLNS. WNDS WL INCRS AGAIN SUN
EVNG.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WATCH NRN BLK HLS-NRN FOOTHLS SUN EVEN-MON MRNG.
WY...HIGH WIND WATCH SUN EVEN-MON MRNG.
&&
SANDERS
Hazardous weather outlook, Jan 26, 5:00 AM MST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
500 AM MST SAT JAN 26 2008
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
500 AM MST (600 AM CST) SAT JAN 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS GUSTING TO AROUND 45 MPH ARE EXPECTED TONIGHT OVER
PARTS OF THE NORTHERN BLACK HILLS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SOUTHWEST WINDS WILL AGAIN GUST TO AROUND 45 MPH SUNDAY NIGHT AND
EARLY MONDAY MORNING OVER THE NORTHERN AND CENTRAL BLACK HILLS.
STRONG NORTHWEST WINDS...MUCH COLDER AIR...AND SOME LIGHT SNOW WILL
INVADE THE AREA MONDAY...AS AN ARCTIC COLD FRONT RACES ACROSS THE
REGION. TEMPERATURES WILL FALL THROUGHOUT THE DAY...AND THE WINDS
WILL PRODUCE BLOWING SNOW AND LOW WIND CHILL VALUES MONDAY AFTERNOON
AND MONDAY NIGHT...ESPECIALLY ACROSS THE PLAINS NORTH AND EAST OF THE
BLACK HILLS. THE COLD AIR IS EXPECTED TO PERSIST THROUGH THE MIDDLE
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
BUNKERS
High Wind, Northern Campbell
- When
- January 27, 2:00 AM MST to 7:00 PM MST
- Where
- Northern Campbell forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
High Wind, Western Crook
- When
- January 27, 12:00 PM MST to 2:00 PM MST
- Where
- Western Crook forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.589, -104.570 (the zone’s center; the record gives no point)
High Wind, South Campbell
- When
- January 27, 2:00 PM MST to 11:00 PM MST
- Where
- South Campbell forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
High Wind, Wyoming Black Hills
- When
- January 27, 4:00 PM MST to 6:00 PM MST
- Where
- Wyoming Black Hills forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
High Wind, Weston
- When
- January 27, 8:00 PM MST to 10:00 PM MST
- Where
- Weston forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Damaging Wind in Utah, January 27 to 28, 20081 death · 27 injured · 64 kt wind · 14 events
- Flooding in Arizona, January 27 to 28, 2008$777,000 · 5 events
- Flash Flooding in California, January 27, 2008$360,000 · 4 events
- Flash Flooding in Arizona, January 27 to 28, 2008$150,000 · 4 events
- High Wind in South Dakota, January 27 to 28, 2008$110,000 · 88 kt wind · 8 events
- Flash Flood and Flood in New Mexico, January 27 to 29, 2008$67,000 · 56 kt wind · 14 events
- Coastal Flood and Heavy Snow in Massachusetts, January 27 to 28, 2008$55,000 · 8 events
- Blizzard and Winter Storm in Colorado, January 27 to 29, 2008$30,000 · 19 events
- Wildfire in Oklahoma, January 27, 2008$70,000 · 1 event
- High Wind in Wyoming, January 27 to 28, 2008$22,000 · 66 kt wind · 3 events
- Winter Storm in Montana, January 27 to 29, 200817 events
- High Surf in Hawaii, January 27 to 31, 200813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76077, 76079, 76078, 76080, 76081.